Experiences with Risperdal ?

Discussion in 'General Parenting' started by waytootired, Jun 22, 2007.

  1. waytootired

    waytootired New Member

    My difficult child is BiPolar (BP) & has been on Risperdal for about nine months. He has really been doing well on it as far as behaviors and NO big rages. Other than weight gain issues, he has tolerated this medication well. The last couple of months he has been complaining that his legs feel really weird. He has trouble discribing what they feel like but he is really bothered by it. He say his legs don't want to work. He lays on the floor hitting his legs with his fists then starts getting very aggitated and the behavior gets ugly. BUT...alot of times this is when he's bored or tired. Today while grumping on the floor, complaining about his legs and everything in his life that sucks...I suggested that he call a friend and invite him over. "oh! okay". An hour later he is on the couch with his friend playing his gameboy. I asked how his legs are feeling and he says they're better. Hmmmmmm...Has anyone else experienced this leg thing?

    One more question...The psychiatrist might want to change my difficult child from Risperdal, because of a big weight gain issue, to Abilify? Is Abilify a good medication for Bipolar children?
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son had muscles aches, including in his legs, on Risperdal and Zyprexa. He had other symptoms too and had to discontinue. It made my particular child very depressed and sleepy.
    Nobody knows what medication will work for a particular child. It's hit or miss.
  3. Steely

    Steely Active Member

    My son had a lot of leg and muscle discomfort from Seroquel (same family as Risperdal) as well. He had been on it 3 years before this occurred. At first I thought he was just being dramatic, but the symptoms kept increasing, and the psychiatrist decided to take him off of it.

    We have also tried Abilify. It is similar to Seroquel, Risperdal, etc but it does not have the weight gain or lethargy issue. For some it works wonders, so I would definitely try it. For us, it made my difficult child hyper, manic, and an insomniac. Given your child has 2 problems with Risperdal, I would think the Abilify is worth a try.

    Good luck
  4. jannie

    jannie trying to survive....

    My son was on risperdal and he is now on abilify. Abilify works better for him--All antipsychotics can cause weight gain--my son eats a bit less on the abilify compared to the risperdal, but he still eats too fast and too much. Thanks goodness he is active, otherwise he'd be heavier.

    I am very pleased with the abilify. It has been a huge difference with many things.
  5. Wishing

    Wishing New Member

    My son did quite well on abilify for a few years but then it became ineffective. He had no side effects with it. He is on resperidal and it is effective in reducing irritability and anger outbursts and helps him concentrate on school work. Mine has not had muscle problems but gained
    a lot of weight on it. For the summer we are not taking the full dose when he is around the house.
  6. waytootired

    waytootired New Member

    Thanks for the imput...our next doctor appointment isn't until 7/16. I am going to watch my difficult child to see if this leg thing continues...I'm thinking too, we should try the Abilify! I just get so nervous about medication changes. I'm afarid of the raging episodes....But if were going to do it then summer is the time.
  7. smallworld

    smallworld Moderator

    Atypical antipsychotics like Risperdal can have a side effect of both akathisia (an internal and external restlessness that can be mistaken for anxiety and agitation) and akinesia (a stiffness and diminished spontaneity of gestures, phsyical movement and speech). I'm wondering if your difficult child is exeriencing either of these side effects. I definitely think you should ask the psychiatrist about it. If it gets worse, I wouldn't wait until mid-July.
  8. Steely

    Steely Active Member

    Yes, to follow up on smallworld, both of the side effects she mentioned can be serious, with sometimes longterm repercussions. I would not wait until July to talk with psychiatrist, but rather I would put a call in asap.
  9. waytootired

    waytootired New Member

    Well,last night the restlessness in the legs was really bad for difficult child. Major episode..throwing things, hitting me, saying
    "I just want to kill myself". We increased his Risperdal just a little about a month ago. He just isn't tolerating it. I am calling his psychiatrist Monday moring first thing.

    Thanks for the fedback everyone, it has been helpful. I even had my husband read your posts. Smallworld, I do believe he is experiencing both akathisia (an internal and external restlessness that can be mistaken for anxiety and agitation) and akinesia (a stiffness and diminished spontaneity of gestures, phsyical movement and speech). difficult child often says he can't walk or move his legs very well. I hope we can survive one more day...
  10. smallworld

    smallworld Moderator

    waytootired, my son had a horrible reaction to Risperdal, shortly after we increased it from .25 mg BID to .5 mg BID. He had both akathisia and a dystonic reaction, uncontrollable movements of his mouth and tongue. We ended up discontinuing it and going on to a mood stabilizer (Depakote).
  11. waytootired

    waytootired New Member

    We increased from 0.5 mg to 0.7 mg. We tried Depakote but he couldn't tolerate it either. We are moving to Abilify next! I HATE this medication game....grrrrr.....
  12. Steely

    Steely Active Member

    Good luck! I know my psychiatrist took my son immediately off of the Seroquel when this occurred for us. She wanted him off within 72 hours - she considered it an emergency.
  13. waytootired

    waytootired New Member

    Okay, We went to see psychiatrist today.. He said what my difficult child is experiencing in his legs is not from the Risperdal. He seems to think it's all in my son's head. That he is bored so he comes up with these manifested symtoms and they become real to him. He said he has never had a patient on Risperdal with complaints such as these. He increased the Risperdal again.

    My son can be a drama king and when he is busy doing something there is no coplaining of his legs feeling weird... I don't know???? I guess we will just have to make sure to keep our difficult child busy, busy and see if he continues to complain.

    SmallWorld & Sequioa your thoughts?
  14. smallworld

    smallworld Moderator

    Our psychiatrists operate differently from yours -- they assume it's phsyical until proven otherwise. Reactions to Risperdal are not commonplace so it's quite possible your psychiatrist hasn't seen this reaction. But that doesn't make it not so.

    Unfortunately, you're going to have to up the dose and see if his leg issues worsen. If his complaints increase, I'd seriously talk to the psychiatrist about taking him off.
  15. waytootired

    waytootired New Member

    I've been online and read many documents that say antipsychotics indeed cause Akathisia & Akinesia. Then how come our psychiatrist isn't clued in on this? I'M FRUSTATED!!
  16. smallworld

    smallworld Moderator

    Maybe he's not interpreting your difficult child's symptoms as akathisia and akinesia?

    How much experience does he have in prescribing Risperdal and in treating kids with BiPolar (BP)?
  17. waytootired

    waytootired New Member

    I thought of that...so I just emailed him and asked about akathisia and akinesia...I do not know how much experience he has had with patients on Risperdal.

    Smallworld, thank you so very much for listening to me vent and think this through. It sure helps to have an experienced person, a fellow warrior, to talk to.

  18. Steely

    Steely Active Member

    Yikes - I do not know what to tell you. It is common knowledge that these types of medications can cause the Akathisia & Akinesia. Is it possible that he is not understanding the symptoms correctly?

    I guess what I would worry about (but I am a worrywart) is that Akinesia can become a permanent disability even when the medication is stopped. For awhile my son was on Mellaril (an older anti-psychotic), and they had me check my son for muscle problems daily. Now that I am thinking about it - I do remember the psychiatrists asking me to check and see if he could extend his legs and arms fully. You know what I mean? Like curl them up, and then extend them out, to make sure the muscles were able to do that. You could see if your son can do that in a playful, fun, way - not letting on that you think the medication could be a problem. The older anti-psychotics had more of a risk attached to them - but these new ones can have problems too.

    I guess if I was you, I would get a second opinion. How much do you trust this psychiatrist? Have you known him a long time?
    Gosh.....I am SO sorry you are going through this. This is the type of stuff that drives me crazy!
  19. waytootired

    waytootired New Member

    So I emailed our psychiatrist...He said yes antipsychotics can cause those side affects, but my difficult child only recently started complaining and he has been on the medication for months. He also said that his complaints aren't constant, meaning his legs don't feel that way all the time, it comes and goes. So if these are side affect of the medication, and not in my difficult child's mind, then they will worson with the medication increase and we'll know for sure. ...Yeah ! Easy for him to say, he's not living it !!

    I actually really like this psychiatrist. This is the first time I have every questioned his reasoning...We shall see.....
  20. smallworld

    smallworld Moderator

    Good luck. Keep us posted. We're here for you.